Nebraska, 2014Winter Storm in Nebraska, December 22 to 23, 2014
December 22 to 23, 2014 · NWS LBF · 1 event in 1 county or zone
A winter storm brought heavy snow with blowing and drifting to portions of Sheridan County on December 22-23, 2014. The highest snowfall totals were across northwest Sheridan County ranging from 12 inches near Hayes Springs and 6 inches near Rushville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought heavy snow with blowing and drifting to portions of Sheridan County on December 22-23, 2014. The highest snowfall totals were across northwest Sheridan County ranging from 12 inches near Hayes Springs and 6 inches near Rushville. Across the remainder of the county, amounts ranged from 2 to 4 inches. Northwest winds increasing to 20 to 30 mph on December 23rd, caused blowing and drifting snow and visibilities as low as a quarter mile at times during the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 22, 3:03 PM MST, 57 minutes earlier.
Area forecast discussion, Dec 22, 3:03 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM CST MON DEC 22 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 403 PM CST MON DEC 22 2014
COMPLICATED NEXT 24 HOURS AS A POTENT STORM SYSTEM MOVES ACROSS THE
NORTHERN AND CENTRAL PLAINS.
WATER VAPOR IMAGERY AT 20 SHOWED AMPLIFIED UPPER LEVEL FLOW WITH A
STRONG RIDGE OVER THE EASTERN PACIFIC WITH A DEEP TROUGH ACROSS THE
CENTRAL PART OF THE CONUS PUTTING THE NORTHERN AND CENTRAL PLAINS IN
NORTHWEST FLOW. A PV ANOMALY WAS NOTED OVER SOUTHERN KANSAS WHILE IT
APPEARS THE UPPER LOW OVER SOUTH DAKOTA IS IN THE PROCESS OF CLOSING
OFF. ALSO...A FEW EMBEDDED SHORTWAVES UP TOWARDS THE TOP OF THE
RIDGE...ONE OVER SOUTHWEST COLORADO AND ANOTHER OVER NORTHWEST
MONTANA. AT THE SURFACE...THE LOW HAS BECOME ELONGATED THROUGH THE
DAY AND WAS LOCATED FROM SOUTHEAST SOUTH DAKOTA INTO SOUTHEAST
NEBRASKA. THE PRESSURE GRADIENT TIGHTENED THROUGH THE DAY AND WITH
SUNSHINE ACROSS MUCH OF THE AREA...THE BOUNDARY LAYER HAS BEEN ABLE
TO MIX WELL...IN SOME LOCATIONS UP NEAR 700-750MB. THIS HAS CAUSED
WINDS GUSTING TO 30KTS TO MIX TO THE SURFACE...AND HAS ALLOWED
TEMPERATURES TO RISE INTO THE MID 40S FOR MUCH OF THE AREA.
FOR TONIGHT AND TUESDAY...THE UPPER LOW WILL DROP A BIT FURTHER
SOUTH OVER NEBRASKA THEN WILL BEGIN TO PIVOT AND HEAD EAST SLOWLY
THROUGH THE DAY TUESDAY WHILE THE PV ANOMALY OVER KANSAS WILL LIFT
INTO EASTERN IOWA. AS THIS IS A SLOW PROGRESSION...THE SURFACE LOW
WILL ALSO SEE SLOW EASTERN PROGRESSION AND BY 00Z WEDNESDAY WILL
HAVE MOVED INTO EASTERN IOWA. MOISTURE WILL CONTINUE TO BE PULLED
SOUTH ACROSS NEBRASKA ON THE BACKSIDE OF THE SYSTEM AS SHOW BY
MOISTURE TRANSPORT VECTORS FROM 925MB THROUGH 700MB. THE AMOUNT OF
MOISTURE ISN/T OVERLY ANOMALOUS...BUT THE NAM SHOWS PRECIPITABLE
WATER VALUES BETWEEN 100 AND 150 PERCENT OF NORMAL FOR MUCH OF THE
AREA TONIGHT THEN GOING DOWN SLIGHTLY FOR TUESDAY. LOOKING FOR THE
HEAVIEST SNOW AMOUNTS OVER NORTHERN SHERIDAN COUNTY WHERE UPSLOPE
FLOW WILL PROMOTE STRONGER LIFT AND HIGHER AMOUNTS. SNOW TO LIQUID
RATIOS DON/T LOOK REAL HIGH WITH THIS EVENT...AND A RANGE OF 11:1 TO
14:1 WERE USED. THIS LED TO AMOUNTS OF 4 TO 6 INCHES OVER NORTHERN
SHERIDAN COUNTY...WITH LESSER AMOUNTS OF 1 TO 4 INCHES ACROSS THE
REMAINDER OF THE FORECAST AREA.
COLDER AIR WILL ALSO BE FUNNELED INTO THE AREA OVERNIGHT AND TUESDAY
WITH 850MB TEMPERATURES FALLING TO -5C TO -8C. THIS ISN/T TERRIBLY
COLD BUT AS OF THE CURRENT TIME THE ENTIRE COLUMN /EXCEPT FOR THE
NEAR SURFACE LAYER/ HAS DROPPED BELOW 0C SO ALL PRECIPITATION WILL
SWITCH OVER TO SNOW THIS EVENING AS TEMPERATURES DROP INTO THE MID
20S TO LOW 30S. THEN ON TUESDAY...NOT EXPECTING MUCH OF A DIURNAL
RISE IN TEMPERATURES AS COLD AIR ADVECTION WILL BE ONGOING...WITH
PRECIPITATION AND OVERCAST SKIES SO HIGHS IN THE UPPER 20S TO MID
30S ARE EXPECTED.
THE LAST CONCERN IS WINDS THROUGH THE PERIOD. THE PRESSURE GRADIENT
WILL BE TIGHTEST INTO THE DAY TUESDAY WITH 6HR PRESSURE RISES OF
7MB. CLOSELY EXAMINED FORECAST SOUNDINGS WITH WINDS AT THE TOP OF
THE MIXED LAYER OF 50-60KTS THROUGH THE DAY. JUST NOT QUITE SURE HOW
WELL THIS WILL TRANSLATE TO THE SURFACE AS SOME OF THE SPEED WILL BE
LOST. THE STRONGEST WINDS ARE EXPECTED WEST OF HIGHWAY 83 WHERE THE
TIGHTEST PRESSURE GRADIENT WILL BE LOCATED...MIXING WILL BE
DEEPER...AND WINDS ALOFT WILL BE STRONGER. SUSTAINED WINDS MAY
APPROACH 40 MPH WITH GUSTS NEARING 55 MPH AT TIMES. ALTHOUGH A FEW
LOCATIONS COULD HIT HIGH WIND WARNING...NOT CONFIDENT ON WIDESPREAD
HIGH WIND WARNING CRITERIA BEING MET SO WILL NOT ISSUE ANY HEADLINES
CONSIDERING THIS THREAT AT THIS TIME.
WHAT THE WINDS WILL DO IS BLOW THE SNOW AROUND THAT DOES FALL
THROUGH TUESDAY. HAVE UPGRADED THE WINTER WEATHER ADVISORY FOR
SHERIDAN COUNTY AS NEAR 6 INCHES AND 30-40 MPH WINDS WILL CAUSE LOW
VISIBILITIES AND HAZARDOUS WINTER CONDITIONS. ALSO EXPANDED THE
WINTER WEATHER ADVISORY ACROSS THE REMAINDER OF THE NORTHERN HALF OF
THE FORECAST AREA WHERE AT LEAST 2 INCHES OF SNOW IS EXPECTED IN
COMBINATION WITH THE STRONG WINDS. WILL NEED TO KEEP A CLOSE EYE ON
HOW CONDITIONS EVOLVE THROUGH TONIGHT AND TOMORROW WITH THE WINDS
AND SNOW AS AREAS FURTHER SOUTH COULD NEED TO BE ADDED TO THE
ADVISORY IF THERE IS ENOUGH SNOW TO CAUSE BLOWING SNOW LEADING TO
HAZARDOUS TRAVEL CONDITIONS.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 403 PM CST MON DEC 22 2014
MODELS HAVING PROBLEMS IN THE MID TERM WITH TIMING AND PLACEMENT
OF UPPER FEATURES. TOMORROW NIGHT HAVE ENDED PRECIPITATION AND
ACCOUNTED FOR SOME PARTIAL CLEARING FROM WEST TO EAST WITH COLDER
LOWS OVER THE SNOW FIELD TO THE NORTH. AS TODAYS SYSTEM PUSHES
EAST INTO INDIANA THROUGH THE DAY WEDNESDAY A TROUGH DROPS INTO
THE WEST COAST AND A RIDGE OF WARMER DRIER AIR BUILDS NORTH INTO
THE ROCKIES AND NORTHERN PLAINS. 850MB TEMPERATURES INCREASE FROM
-7C 6Z WED TO +8C 12Z THURSDAY. HAVE WARMED TEMPERATURES OVER THE
WEST ON WEDNESDAY WITH SUN AND RIDGE BUILDING EAST. HAVE KEPT
TEMPERATURES IN THE 20S WEDNESDAY NIGHT WITH SOUTHWEST FLOW
INCREASING CLOUDS. THURSDAY WITH TIMING ISSUES WITH THE FRONT
HAVE GONE WITH DELAYING SNOW CHANCES INTO THE AFTERNOON AND THEN
ONLY A SLIGHT CHANCE AND HAVE GONE WITH HIGHER TEMPERATURES AHEAD
OF THE FRONTAL PASSAGE. OPEN WAVE AND VERY PROGRESSIVE HAVE ABOUT
AN INCH OF ACCUMULATION GOING. COLD AIR ADVECTION WILL GET RAMPED
UP THROUGH THE EVENING WITH GOOD NORTHWESTERLY FLOW. TEMPERATURES
FALLING INTO THE TEENS. ON FRIDAY AFTER A COLD START AND
CONTINUING COLD AIR ADVECTION OVER FRESH SNOW COVER WILL SEE
DAYTIME TEMPERATURES ONLY IN THE 20S. WITH PARTIAL CLEARING FRIDAY
NIGHT AND 1034MB SURFACE HIGH OVER HEAD WILL SEE TEMPERATURES IN
THE SINGLE DIGITS AND LOW TEENS. HIGHS IN THE 20S AND 30S ON
SATURDAY WITH SOUTHERLY FLOW AHEAD OF THE NEXT SYSTEM MOVING EAST
INTO WESTERN NEBRASKA. SIMILAR CONDITIONS ON SUNDAY AS WAVE MOVES
OUT OF THE WESTERN CONUS INTO THE CENTRAL PLAINS. TEMPERATURES
RISE INTO THE 30S AHEAD OF THE COOL FRONT WHICH WILL MOVE ACROSS
THE AREA SUNDAY NIGHT. SLIGHT CHANCE OF SNOW SUNDAY NIGHT AND
MONDAY WITH TEMPERATURES FALLING INTO THE 20S BEHIND THE FRONT ON MONDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1140 AM CST MON DEC 22 2014
DETERIORATING CONDITIONS ARE LIKELY ACROSS NEBRASKA OVER THE NEXT
24 HOURS. WINDS WILL CONTINUE TO INCREASE THROUGH THE
AFTERNOON...AND WILL BE STRONGEST DURING THE DAY TUESDAY WITH
SUSTAINED WINDS OUT OF THE NORTHWEST AT 20-30KTS AND GUSTS UP TO
40KTS. WINDS WILL DIMINISH TUESDAY EVENING. PRECIPITATION CHANCES
HAVE BEEN DELAYED FOR THE AREA...WITH CHANCES FOR SNOW INCLUDED IN
THE FORECAST THIS EVENING AND OVERNIGHT. IT IS POSSIBLE TO SEE
SOME LIGHT RAIN OVER NORTHERN NEBRASKA THIS AFTERNOON...BUT IT
WILL MOST LIKELY STAY EAST OF KVTN WITH NO IMPACTS TO VISIBILITY.
CEILINGS WILL DROP AS WELL WITH CONDITIONS EXPECTED TO DROP TO
IFR LATE TONIGHT AT KVTN AND TUESDAY MORNING AT KLBF. SNOW SHOULD
LOOSE INTENSITY BY LATE TUESDAY MORNING...BUT STRONG WINDS COULD
CREATE SOME BLOWING SNOW TO FURTHER CAUSE REDUCED VISIBILITIES.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ TUESDAY FOR
NEZ005>010-022>029-035>037-094.
WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR NEZ004.
&&
SHORT TERM...BROOKS
LONG TERM...POWER
AVIATION...BROOKS
Hazardous weather outlook, Dec 22, 3:37 PM MST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
437 PM CST MON DEC 22 2014
NEZ004>010-022>029-035>038-056>059-069>071-094-232245-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
437 PM CST MON DEC 22 2014 /337 PM MST MON DEC 22 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
SNOW AND STRONG WINDS WILL IMPACT WESTERN AND NORTH CENTRAL
NEBRASKA TONIGHT. SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES ARE
POSSIBLE ACROSS NORTHERN NEBRASKA AND WITH STRONG WINDS...BLOWING
SNOW WILL BE A THREAT TONIGHT AS VISIBILITIES DOWN TO 1 MILE ARE
POSSIBLE. WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH ARE LIKELY
THROUGHOUT THE NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE STORM SYSTEM WILL CONTINUE TO IMPACT THE AREA ON TUESDAY.
AS A RESULT...ACCUMULATING SNOW REMAINS LIKELY...WITH TOTAL
AMOUNTS OF 2 TO 4 INCHES EXPECTED...WITH HIGHER AMOUNTS UP NEAR 6
INCHES OVER NORTHERN SHERIDAN COUNTY. STRONG NORTHWEST WINDS WILL
CONTINUE THROUGH MUCH OF THE DAY...WITH SUSTAINED WINDS OF 25 TO
40 MPH AND GUSTS OF 50 TO 55 MPH EXPECTED. WHERE SNOW FALLS...THE
COMBINATION OF WINDS AND SNOW WILL CAUSE HAZARDOUS DRIVING
CONDITIONS. CONDITIONS WILL IMPROVE TUESDAY EVENING.
ANOTHER STORM SYSTEM IS EXPECTED ACROSS THE CENTRAL PLAINS LATER
THIS WEEK. SNOW ACCUMULATIONS ARE POSSIBLE WITH THIS SYSTEM
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THURSDAY NIGHT AND
FRIDAY. THE EXACT TRACK OF THE SYSTEM IS STILL IN
QUESTION...THEREFORE AMOUNTS ARE UNCERTAIN AT THIS TIME.
THOSE PLANNING TRAVEL ACROSS NEBRASKA DURING THE HOLIDAY WEEK
SHOULD KEEP UP TO DATE WITH THE LATEST FORECASTS FOR ADDITIONAL
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
SNOWFALL REPORTS THROUGH TUESDAY WOULD BE APPRECIATED.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
BROOKS
In the hours before
Special weather statement, Dec 22, 3:13 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
413 PM CST MON DEC 22 2014
NEZ038-056>059-069>071-231215-
CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
INCLUDING THE CITIES OF...BROKEN BOW...CHAPPELL...BIG SPRINGS...
OGALLALA...GRANT...NORTH PLATTE...IMPERIAL...HAYES CENTER...
CURTIS...EUSTIS
413 PM CST MON DEC 22 2014 /313 PM MST MON DEC 22 2014/
...STRONG WINDS AND LIGHT SNOW FOR TONIGHT AND TUESDAY...
NORTHWEST WINDS ACROSS SOUTHERN NEBRASKA WILL INCREASE TONIGHT
AND TUESDAY. THE STRONGEST WINDS ARE EXPECTED WEST OF A LINE FROM
TRYON TO HAYES CENTER WHERE SUSTAINED WINDS OF 30 TO 40 MPH WITH
GUSTS TO 55 MPH ARE POSSIBLE. EAST OF THIS LINE...SUSTAINED WINDS
OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. IN
ADDITION...LIGHT SNOW IS POSSIBLE TONIGHT AND TUESDAY. ALTHOUGH
SNOWFALL AMOUNTS ARE EXPECTED TO BE LIGHT WITH ACCUMULATIONS OF AN
INCH OR TWO...THE STRONG WINDS COULD CAUSE BLOWING SNOW...WITH
LIMITED VISIBILITIES AT TIMES. CONDITIONS WILL IMPROVE BY LATE
TUESDAY AFTERNOON AS SNOWFALL ENDS AND WINDS BEGIN TO DIMINISH.
BROOKS
Winter Storm, Sheridan
- When
- December 22, 4:00 PM MST to December 23, 5:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Law enforcement in Rushville reported 6 inches of snowfall. Visibility was low, ranging from a quarter to half mile along with blowing and drifting during the morning hours on December 23rd.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, December 22 to 23, 2014$49,000 · 1 in hail · 9 events
- Winter Weather in Virginia, December 22 to 23, 201423 events
- Winter Weather in West Virginia, December 22 to 23, 201411 events
- High Wind in Wyoming, December 22 to 23, 201450 kt wind · 11 events
- Winter Weather in Maryland, December 22 to 23, 20149 events
- Winter Storm in South Dakota, December 22 to 23, 20148 events
- Winter Storm and High Wind in New Mexico, December 22 to 23, 201458 kt wind · 8 events
- Dense Fog in West Virginia, December 22 to 23, 20145 events
- High Wind in South Dakota, December 22, 201456 kt wind · 3 events
- High Wind in Nebraska, December 22 to 23, 201457 kt wind · 3 events
- Dense Fog in Virginia, December 22 to 23, 20142 events
- Winter Weather in Pennsylvania, December 22, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546758.